Arkansas, 2015

Winter Weather in Arkansas, February 23, 2015

February 23, 2015 · NWS LZK · 13 events in 13 counties and zones

Another winter storm system arrived from Oklahoma and Texas during the morning hours on the 23rd, and spread across the area. Intermittent light snow fell over the western and central counties, with sleet and a few snowflakes toward the Louisiana border.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Another winter storm system arrived from Oklahoma and Texas during the morning hours on the 23rd, and spread across the area. Intermittent light snow fell over the western and central counties, with sleet and a few snowflakes toward the Louisiana border. This was not a huge event, but up to four inches of snow and some sleet were observed. Problems on area roads were a given with well below normal temperatures. Temperatures failed to warm above freezing at most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 23, 5:01 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 23, 5:01 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
501 AM CST MON FEB 23 2015

.DISCUSSION...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

VFR CONDITIONS ARE ONGOING AT THIS HR AT ALL SITES...THOUGH THIS
WILL NOT LAST THROUGH THE DAY. A STORM SYSTEM WILL MOVE ACROSS THE
STATE THROUGH THIS AFTERNOON...BRINGING ANOTHER AREA OF WINTRY
PRECIP TO THE STATE. THE BEST CHANCES FOR SEEING WINTRY PRECIP
WILL BE ACROSS THE SOUTHERN TWO THIRDS OF THE AREA WHERE MOSTLY
SNOW IS EXPECTED. EXPECT SLEET AT THE FAR SOUTHERN SECTIONS OF THE
STATE...OCCASIONALLY MIXING WITH SNOW. MAYBE SOME LIGHT SNOW WILL
BE SEEN AT THE NORTHERN SITES...BUT ONLY LIGHT ACCUMULATIONS ARE
POSSIBLE. MOST OF THIS ACTIVITY WILL MOVE EAST OF THE STATE THIS
EVENING...WITH IMPROVING CONDITIONS EXPECTED. HOWEVER...SOME
LINGERING MVFR CONDITIONS POSSIBLE MON NIGHT INTO TUE MORNING.

&&

.PREV DISCUSSION... /ISSUED 331 AM CST MON FEB 23 2015/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

FIRST WAVE OF OUR ONE TWO PUNCH HAS EXITED THE REGION LEAVING UP
TO TWO INCHES OF SNOW AND SLEET ACROSS PARTS OF CENTRAL ARKANSAS.
EVEN THE SOUTH SAW A BRIEF CHANGEOVER TO FREEZING RAIN BEFORE THE
PRECIP MOVED OUT. SECOND WAVE OF LOW PRESSURE WILL MOVE INTO
WESTERN ARKANSAS BY MID MORNING AND EXIT TO THE EAST BY LATE THIS
AFTERNOON OR EARLY EVENING.

FORECAST LEANED IN THE DIRECTION OF THE ECMWF WHICH SEEMS TO BE A
GOOD MIDDLE OF THE ROAD APPROACH VERSUS THE NAM WHICH IS TOO
AGGRESSIVE AND THE GFS WHICH IS NOT AGGRESSIVE ENOUGH.

DIFFERENCE WITH THIS WAVE VERSUS THE LAST WAVE IS THE TEMPERATURE.
ARCTIC HIGH PRESSURE HAS NOSED INTO THE STATE AND TEMPERATURES ARE
NOT EVEN EXPECTED TO REACH 30 DEGREES TODAY OVER MOST OF THE STATE.
AS SUCH...THE COLUMN IS MORE THAN COLD ENOUGH TO SUPPORT JUST SNOW
WITH THIS WAVE. THE LONE EXCEPTION WILL BE AREAS ALONG AND SOUTH OF
A LINE FROM GURDON TO DUMAS WHERE MOSTLY SLEET WILL BE SEEN...WITH
SOME SNOW MIXING IN OCCASIONALLY DURING THE LATE AFTERNOON HOURS.
AS SUCH...NO SIGNIFICANT CHANGES ARE FORTH COMING TO THE WINTER
WEATHER ADVISORIES OTHER THAN TO CLEAN UP THE WORDING AND TWEAK AS
NEEDED.

SNOWFALL WILL BEGIN ACROSS WEST CENTRAL AND SOUTHWEST SECTIONS OF
THE STATE BY MID MORNING...THEN SPREAD FURTHER EAST BY AROUND THE
NOON HOUR. ACCUMULATIONS WILL BE HIGHEST ACROSS WEST CENTRAL AND
PORTIONS OF CENTRAL ARKANSAS WHERE 1 TO 2 INCHES ARE EXPECTED. THIS
WILL BE WITHIN AN AREA FROM RUSSELLVILLE...TO LITTLE ROCK...TO PINE
BLUFF...TO ARKADELPHIA. HIGHER AMOUNTS OF 2 TO 3 INCHES WILL BE
POSSIBLE WITHIN AN AREA FROM DANVILLE...TO HOT SPRINGS...TO GLENWOOD
AND MENA. THE HIGHEST AMOUNTS WILL BE SEEN IN THE TERRAIN OF THE
OUACHITA MOUNTAINS IN THIS REGION OF THE STATE...WHERE LOCALLY
HIGHER AMOUNTS OVER 3 INCHES WILL BE POSSIBLE.

SOUTHERN SECTIONS OF THE STATE WILL SEE AROUND AN INCH...WITH
LOCALLY HIGHER AMOUNTS NEARING TWO INCHES...INCLUDING SLEET
ACCUMULATION.

AREAS ACROSS NORTHERN ARKANSAS WILL SEE ONLY LIGHT SNOW OR
FLURRIES...ESPECIALLY AREAS NORTH OF A LINE FROM JASPER TO
BATESVILLE WITH LITTLE ACCUMULATION.

OVERALL ACTIVE PATTERN WILL CONTINUE AS MOST OF THE EASTERN TWO
THIRDS OF THE NATION REMAINS IN A BROAD AND COLD CYCLONIC FLOW.
CLOSED UPPER NEAR LAKE TAHOE THIS MORNING IS EXPECTED TO OPEN UP
INTO A TROUGH AND PASS TO OUR SOUTH ON WEDNESDAY. MODELS HAVE BEEN
TRENDING NORTHWARD WITH MOISTURE ON EACH RUN AND WE MAY HAVE TO DEAL
WITH SOME MORE WINTER WEATHER OVER THE SOUTH ON WEDNESDAY WITH
ANOTHER WAVE DROPPING INTO THE NORTH ON THURSDAY. NEITHER WAVE
APPEARS TO BE SIGNIFICANT BUT WILL KEEP A CHANCE OF WINTER PRECIP
SOMEWHERE IN THE AREA THROUGH THE PERIOD.

CLIMATOLOGY SHOWS THAT OUR AVERAGE HIGH SHOULD BE HOVERING AROUND 60
DEGREES. NEEDLESS TO SAY WE WILL NOT EVEN APPROACH THAT DURING THE
PERIOD AND WILL NOT FOR AS LONG AS THIS PATTERN HOLDS.

LONG TERM...FRIDAY THROUGH SUNDAY...

COLD AND BELOW NORMAL CONDITIONS WILL BE SEEN AT THE START OF THE
LONG TERM...WITH AN UPPER LEVEL DISTURBANCE APPROACHING THE STATE
FROM THE WEST ON FRI INTO FRI NIGHT. THIS SYSTEM MAY PROVIDE ENOUGH
LIFT TO SUPPORT SOME INCREASED PRECIP CHANCES...IN THE FORM OF
GENERALLY SNOW AND A MIX WITH RAIN FRI AND FRI NIGHT. WILL ONLY
MENTION SLIGHT CHANCE POPS FOR NOW AS MED RANGE MODEL SOLUTIONS
DIFFER ON THE AMOUNT OF MOISTURE AVAILABLE...WITH THE ECMWF THE
MOST AGGRESSIVE AT THIS TIME. THIS MORE AGGRESSIVE TREND CONTINUES
INTO THE WEEKEND AS FLOW ALOFT TRANSITIONS TO THE SW OVER THE
REGION. AS A RESULT...MOISTURE LEVELS DO INCREASE FOR THE
WEEKEND...THOUGH THE GFS DOES HOLD OFF ON THE BULK OF THE MOISTURE
RETURN UNTIL LATER IN THE WEEKEND.

BOTH MODEL SOLUTIONS THEN AGREE REASONABLY WELL BY THE END OF THE
FORECAST REGARDING MOISTURE LEVELS...THOUGH DETAILS ARE REMAINING
UNCERTAIN AS ONE WOULD EXPECT 7 DAYS OUT. KEEP POPS AT SLIGHT CHANCE
TO LOW END CHANCE FOR SAT GIVEN THE DIFFERENCES...THEN SHOULD START
SEEING INCREASING POPS BY LATE IN THE PERIOD. HOWEVER...NOT WANTING
TO INCREASE POPS FOR SUN TOO MUCH YET AS TIMING DIFFERENCES AND
CHANGES IN STORM TRACK ARE VERY POSSIBLE A WEEK OUT. HOWEVER...DO
THINK THE LATE FORECAST PERIOD LOOKS TO BE MORE OF THE LIQUID FORM
REGARDING PRECIP TYPES THIS TIME AROUND...AS A RESULT OF THE
INCREASED SW FLOW ALOFT AND SRLY FLOW NEAR THE SFC.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     25  19  40  26 /  20  30  10  10
CAMDEN AR         29  23  40  30 /  70  50  20  10
HARRISON AR       24  18  39  24 /  20  30  10  10
HOT SPRINGS AR    29  21  40  27 /  60  30  10  10
LITTLE ROCK   AR  28  21  40  28 /  50  30  10  10
MONTICELLO AR     28  22  38  30 /  60  50  20  10
MOUNT IDA AR      28  20  40  26 /  70  30  10  10
MOUNTAIN HOME AR  25  19  40  24 /  20  30  10  10
NEWPORT AR        24  18  39  26 /  20  20  10  10
PINE BLUFF AR     27  21  40  29 /  60  40  10  10
RUSSELLVILLE AR   29  22  41  25 /  50  30  10  10
SEARCY AR         26  19  40  26 /  40  30  10  10
STUTTGART AR      26  20  39  27 /  50  30  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...62
Hazardous weather outlook, Feb 23, 3:06 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 AM CST MON FEB 23 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
306 AM CST MON FEB 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME SLICK ROADWAYS REMAIN THIS MORNING FROM THE SUNDAY WINTRY
PRECIPITATION...ESPECIALLY IN THE AREAS THAT SAW THE HEAVIEST SLEET
AND SNOW ACROSS WESTERN AND PORTIONS OF CENTRAL AND EAST CENTRAL
ARKANSAS. GIVEN THAT TEMPERATURES HAVE FALLEN BELOW FREEZING FOR
MOST AREAS EARLY THIS MORNING...ANY REMAINING WATER ON ROADWAYS
ACROSS THE SOUTHERN AND SOUTHEASTERN SECTIONS OF THE AREA COULD ALSO
FREEZE...CREATING SOME PATCHY SLICK SPOTS.

TEMPERATURES WILL REMAIN IN THE 20S THROUGHOUT THE DAY FOR MOST
AREAS...WITH MAYBE SOME AREAS ACROSS THE SOUTH WARMING TO AROUND 30.
WITH THE COLD AIR IN PLACE...A NEW STORM SYSTEM WILL BRING SOME MORE
ACCUMULATING WINTRY PRECIPITATION THROUGH THIS AFTERNOON AND EARLY
EVENING.

SNOWFALL WILL BEGIN ACROSS WEST CENTRAL AND SOUTHWEST SECTIONS OF
THE STATE BY MID MORNING...THEN SPREAD FURTHER EAST BY AROUND THE
NOON HOUR. BY THIS TIME...MOST OF THE SOUTHERN TWO THIRDS OF THE
STATE WILL BE SEEING SOME WINTRY PRECIPITATION. UNLIKE THE STORM
SYSTEM ON SUNDAY...MOST AREAS SHOULD SEE SNOWFALL WITH TODAYS EVENT.
THE EXCEPTION WILL BE AREAS ALONG AND SOUTH OF A LINE FROM GURDON TO
DUMAS WHERE MOSTLY SLEET WILL BE SEEN...WITH SOME SNOW MIXING IN
OCCASIONALLY DURING THE LATE AFTERNOON HOURS.

ACCUMULATIONS WILL BE HIGHEST ACROSS WEST CENTRAL AND PORTIONS OF
CENTRAL ARKANSAS WHERE 1 TO 2 INCHES ARE EXPECTED. THIS WILL BE
WITHIN AN AREA FROM RUSSELLVILLE...TO LITTLE ROCK...TO PINE
BLUFF...TO ARKADELPHIA. HIGHER AMOUNTS OF 2 TO 3 INCHES WILL BE
POSSIBLE WITHIN AN AREA FROM DANVILLE...TO HOT SPRINGS...TO
GLENWOOD AND MENA. THE HIGHEST AMOUNTS WILL BE SEEN IN THE TERRAIN
OF THE OUACHITA MOUNTAINS IN THIS REGION OF THE STATE...WHERE
LOCALLY HIGHER AMOUNTS OVER 3 INCHES WILL BE POSSIBLE.

SOUTHERN SECTIONS OF THE STATE WILL SEE AROUND AN INCH...WITH
LOCALLY HIGHER AMOUNTS NEARING TWO INCHES...INCLUDING SLEET
ACCUMULATION.

AREAS ACROSS NORTHERN ARKANSAS WILL SEE ONLY LIGHT SNOW OR
FLURRIES...ESPECIALLY AREAS NORTH OF A LINE FROM JASPER TO
BATESVILLE. ACCUMULATIONS SHOULD BE LIGHT...THOUGH AREAS JUST SOUTH
OF THIS LINE MAY SEE SOME ACCUMULATION OF AN INCH OR SO OF SNOW.

EXPECT MOST OF THE PRECIPITATION TO MOVE EAST OF THE STATE BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE WEAK STORM SYSTEMS WILL MOVE OVER THE REGION THROUGHOUT THE
REST OF THE WEEK...WITH ADDITIONAL CHANCES FOR WINTRY PRECIPITATION
POSSIBLE. ONE SYSTEM WILL PASS GENERALLY SOUTH OF THE STATE ON
WEDNESDAY...THOUGH SOME MOISTURE WILL LIFT NORTH INTO SOUTHERN
SECTIONS OF THE STATE. ADDITIONAL WINTRY PRECIPITATION WOULD BE
POSSIBLE...ESPECIALLY IF THE MOISTURE LIFTS FAR ENOUGH NORTH. THE
BEST CHANCES FOR SEEING WINTRY PRECIPITATION ON WEDNESDAY WILL
REMAIN ACROSS THE SOUTHERN THIRD OF THE STATE.

ANOTHER SYSTEM WILL MOVE SOUTH INTO THE STATE ON THURSDAY...BRINGING
SOME LIGHT SNOW OR FLURRIES TO NORTHERN SECTIONS OF THE STATE. MORE
UNSETTLED CONDITIONS WILL BE SEEN OVER THE WEEKEND...THOUGH
TEMPERATURES MAY BE WARM ENOUGH TO SEE JUST RAIN. SOME UNCERTAINTY
DOES EXIST FOR THE WEEKEND HOWEVER...SO REFER TO THE LATEST
FORECASTS IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF SNOW
AND SLEET ACCUMULATIONS WILL BE WELCOME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Johnson

When
February 23, 10:00 AM CST to 7:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer

Snowfall accumulations of 1 to 2 inches were observed across the county, with the highest amounts along the Arkansas River.

Winter Weather, Logan

When
February 23, 10:00 AM CST to 6:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer

Snowfall accumulations of 2 to 3 inches were observed across the county.

Winter Weather, Scott

When
February 23, 10:00 AM CST to 6:00 PM CST
Where
Scott forecast zone
Reported by
Law Enforcement

Snowfall accumulations of 2 to 3 inches were observed across the county.

Winter Weather, Polk

When
February 23, 10:00 AM CST to 6:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer

Snowfall accumulations of 1 to 2 inches were observed across the county.

Winter Weather, Montgomery

When
February 23, 10:00 AM CST to 7:00 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer

Snowfall accumulations of 1 to 3 inches were observed across the county.

Winter Weather, Yell

When
February 23, 10:00 AM CST to 7:00 PM CST
Where
Yell forecast zone
Reported by
COOP Observer

Snowfall accumulations of 1 to 3 inches were observed across the county.

Winter Weather, Garland

When
February 23, 10:00 AM CST to 7:00 PM CST
Where
Garland forecast zone
Reported by
Law Enforcement
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches were observed across the county.

Winter Weather, Pope

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Pope forecast zone
Reported by
Law Enforcement

Snowfall accumulations of 1 to 2 inches were observed across the county, with the highest amounts along the Arkansas River.

Winter Weather, Conway

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Conway forecast zone
Reported by
Law Enforcement
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches were observed across the county, with the highest amounts along the Arkansas River.

Winter Weather, Perry

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 3 inches were observed across the county.

Winter Weather, Faulkner

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Faulkner forecast zone
Reported by
Law Enforcement
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches were observed across the county.

Winter Weather, Pulaski

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Pulaski forecast zone
Reported by
NWS Employee
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 3 inches were observed across the county, with the highest amounts in rural areas of western Pulaski County.

Winter Weather, Saline

When
February 23, 11:00 AM CST to 8:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches were observed across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558591, 558593, 558594, 558595, 558596, 558597, 558598, 558592, 558599, 558600, 558601, 558602, 558603.